ArticleJournal of medical toxicology : official journal of the American College of Medical Toxicology2020
Persistent Hyperinsulinemia Following High-Dose Insulin Therapy: A Case Report.
Article in Journal of medical toxicology : official journal of the American College of Medical Toxicology, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
5 citing papers in PubMed, 16 citations in OpenAlex.
- High-dose insulin euglycaemic therapy (HIET): How high is high enough and what are the risks?The Southern African journal of critical care : the official journal of the Critical Care Society · 2026Article
- Article
- Zinc Phosphide Poisoning: From A to Z.Toxics · 2023Review
- In Reply: "On Insulin Kinetics Following High-Dose Insulin Therapy, and When to Stop Therapy".Journal of medical toxicology : official journal of the American College of Medical Toxicology · 2021Article
- Additional Considerations for Persistent Hyperinsulinemia.Journal of medical toxicology : official journal of the American College of Medical Toxicology · 2021Article
Corrections and comments
- Commented on by
- Commented on by
Authors and funding
5 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
introductionOverdoses of beta-adrenergic antagonists and calcium channel antagonists represent an uncommonly encountered but highly morbid clinical presentation. Potential therapies include fluids, calcium salts, vasopressors, intravenous lipid emulsion, methylene blue, and high-dose insulin. Although high-dose insulin is commonly used, the kinetics of insulin under these conditions are unknown. CASE REPORT: We present a case of a 51-year-old male who sustained a life-threatening overdose after ingesting approximately 40 tablets of a mixture of amlodipine 5 mg and metoprolol tartrate 25 mg. Due to severe bradycardia and hypotension, he was started on high-dose insulin (HDI) therapy; this was augmented with epinephrine. Despite the degree of his initial shock state, he ultimately recovered, and HDI was discontinued. Insulin was infused for a total of approximately 37 hours, most of which was dosed at 10 U/kg/hour; following discontinuation, serial serum insulin levels were drawn and remained at supraphysiologic levels for at least 24 hours and well above reference range for multiple days thereafter.
conclusionThe kinetics of insulin following discontinuation of high-dose insulin therapy are largely unknown, but supraphysiologic insulin levels persist for some time following therapy; this may allow for simple discontinuation rather than titration of insulin at the end of therapy. Dextrose replacement is frequently needed; although the duration is often difficult to predict, prolonged infusions may not be necessary.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.